Best BP med(s) to lower heart rate and increase circulation

Patient

Q: Considering my situation, would the following be a good sequence of steps to follow in search of Increased Peripheral Circulation and Lower Heart Rate while controlling my blood pressure?

1. Losartan (ARB) & Carvedilol (N.S. BB, w/alpha blocker, w/o ISA)
a. Will Carvedilol (12.5mg bid) lower HR enough?
b. Try extra Carvedilol (without Losartan) if BP too low before HR down enough.
Notes: Circulation seems to be improving on this combination, but HR still to high for me. Carvedilol seems to cause some chest conjestion & cough. Pulse has kind of a “weak” feel to it. My Dad’s pulse “feels” more than twice as strong to me.

2. Losartan (ARB) & Nebivolol (highest C.S. BB, w/NiOx dilation, w/ISA)
a. See if HR is better controlled and circulation continues to improve.
b. See if I can feel the difference of increased stroke volume and cardiac output vs. previous BB’s.
c. See if cough & chest congestion goes away.
Notes: Many reviewers with high HR said the Nebivolol (Bystolic) pretty much instantly lowered their resting HR into the 60’s and it stayed there and they felt great. Many also commented that it had a calming effect on them. Unfortunately many said they could not stay on it due bad side effects. Cost of Nebivolol is high. Get printed Rx so I can shop.

3. Losartan (ARB) & Bisoprolol (highly C.S. BB, w/o ISA)
a. Try this BB with the Losartan if cannot tolerate Nebivolol for some reason, or if Nebivolol does not lower HR as it should.
Notes: This BB lowers cardiac output like Carvedilol, but does it mainly by lowering HR with little effect on stroke volume. Probably not as good as Carvedilol for circulation, but may lower HR better.

Thank you,

Symptoms:  I have moderate hypertension and a fast heart rate. When not on a beta blocker my resting heart rate goes over 110. I always have sinus rhythm and heart functions check out OK (had complete checkout at Mayo clinic in Scottesdale, AZ including stress test this Spring). With resting heart rate above 80 it saps my energy and I spend afternoons on the couch. Was doing great on Nadolol for 5+ years, heart rate 60-70, BP normal, had plenty of energy. Then about 1.5 years ago started getting Raynauds, especially in my feet and some in fingers & nose. Lead to stinging pains in feet. I worried about diabetic nerve pain, but they said no, since my glucose is always 95-100.

Went to my local GP in search of a better BP med to increase circulation. We tried Losartan. After a few days HR was 111. I wanted to add the recently approved Ivabradine, but GP was not comfortable prescribing, not having any experience with it. We added Carvedilol and HR came down somewhat.
I still thought it would be best to use Ivabradine for HR instead of the beta blocker so made appointment with local Cardiologist to see if he would be OK with trying Ivabradine. He said it was only for heart failure patients. I said I thought it was OK also for patients who had problems with beta blockers. No go. He said it would be an off label use for ivabradine at this time and that I should try Verapamil or Diltiazem.

I tried Verapamil and it worked for BP, but it only lowered my HR to 90-100. Noticed circulation start to improve in my feet as they felt warmer, and as a side benefit it helped my colitis! I started only having 1 BM per day, something that had not happened with me for many many years. BUT, after 2-3 weeks on Verapamil I developed an all body rash and swelling of face especially around lips. Went to GP and he put me on prednisone for the rash. After a couple more days I stopped the Verapamil as the rash got worse with face more red and swollen.
Apparently a CCB is not for me. I went back on Losartan and Carvedilol. With the Carvedilol I can keep my HR down to 75-85 bpm. Still not slow enough. Still get tired out by mid afternoon. Circulation is improving.

I still think an ARB for circulation and Ivabradine to slow the heart would be best the best. I believe it has been used in other countries since 2004 to slow the heart rate. But I guess thats out of the picture here in the USA for now.
Doctor

A:   This question is currently in queue and will be answered shortly by one of our doctors. In the meantime you may browse our library of answered questions by clicking here.

Related Q&A

Q: Hi...I amm 37 male...was detected with Vitamin D Deficiency Level is only 8.....Doc gave me DV 60k once a week for tw...

Q: I need my MRI results to be looked at, do i have MS is it possible?

Q: My wife is 52 and generally healthy. She recently became confused at a Walmart and could not figure out how to get to...

Q: Hyperextended my knee two days ago and have been in pain. Knee locked up on me last night when trying to stand up fro...

Q: I have idiopathic cranial hypertension and I have a trip planned for Cusco and Machu Picchu. Is it dangerous to go to...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews